View Full Version : Lamictal and shakiness
My four-year-old son, whose seizures only occur at night, has been on Lamictal for almost 2 months now. We weened him onto this drug and off of Keppra during this time. He is currently on 50 mg of Lamictal in the morning and 50 mg before bed (and he weights 52 lbs). We have noticed (since increasing his bedtime dosage) that he is very shakey at night. It doesn't seem seizure related because the shakiness occurs at any point during the night when he is changing body position (for example, turning over to get comfortable). It is like a severe tremulousness and is very distubing. It also worsens as the night progresses. Any thoughts on what could cause this? At this point, our neurologist has suggested increasing the dosage of Lamictal, but I am leary. Thanks in advance for your thoughts!
09-08-2006, 07:43 PM
Hey, Jen! Great to see you were able to post. As I told you today, we haven't seen this with Langan. I am hoping some of the other AED experts here have some ideas.
Give the little man a hug for me!!
09-09-2006, 01:47 PM
Lamictal can cause tremor, and increase unwanted movement, like tremors, spasms, tics, etc.
You could try this link, and search down the page for "tremor".
In situations with med problems that are not dangerous or acute, we have asked the neuro about pulling back to a previous dose and see if the side effect improves, (don't know if your son's seizures can handle that without adding on other meds, etc....). I would be really leary too of increasing it.
This side effect was very severe for my child, who had to be sedated while the lamictal was weaned very quickly. His situation is different because he has previous history that made this problem more likely, but I would agree with you about being nervous. In one increase during the titration we went from okay, to really bad problems.
09-09-2006, 02:57 PM
I looked at WonderBoy's site, as well as looking at one of the documents on the FDA site. Tremors is definitely a side effect. From what I can tell, your son is on a low dose (the one document I looked at < http://www.fda.gov/cder/ogd/rld/20241s14.PDF > said normal maintenance for patients 2 - 12 is 5mg/kg/day to 15mg/kg/day. If I calculated correctly, for a 52lb boy, that's 118mg per day at the 5mg/kg/day rate, and you're doing 100mg/day. Table 9, page 25, as listed on the page.)
I'm not sure what kind of advice to give you. I don't know if increasing Lamictal will decrease the tremors, but since it sounds like Lamictal is the reason for the tremors, increasing Lamictal seems kind of contra-indicated. I suppose you weren't getting the seizure control you wanted at the lower dose, and that's why you were increasing the nighttime dose, before this all happened.
(((Hugs))) Seizures suck. And playing med change games is no fun either.
09-09-2006, 11:32 PM
Forgot to add... TRUST YOUR GUT! My neuro has laughed at my theories on numerous occassions. (But he is willing to work with me and does what I want, so I love him anyway.) As a result of BrainTalk and my gut, Tom has been drug free since a year ago July. In that time, he's had 5 seizures. While I'm hoping for better this year, I'm not complaining.
If you feel Lamictal is responsible for these tremors and you're leary of increasing it even more... go with your gut.
Thanks for the info! After searching online, it really is a side effect that is experienced by a good number of people. I am wondering if the Lamictal was increased too quickly... our neuro doubled the nightly dose ahead of schedule due to a seizure in which we had to give our son Diastat. I agree and think pulling back on the dosage makes more sense than increasing it if we don't get some relief with these tremors some time very soon. When we have upped meds in the past in reaction to an especially bad seizure the outcome has not been great to say the least. Really hate making a guinea pig out of my kid... UGH!
I replied prior to reading your additional comment, RathyKAy.
I replied prior to reading your last post, Rathy Kay. I've second guessed my gut before thinking it could just be coincidental, but you are absolutely right. Good reminder!
09-10-2006, 08:27 PM
I know I mentioned this to you but wanted to throw it out there for the parents who have had experience with it. You mentioned to me that he doesn't have these tremors during the day even though the dose is the same as the night dose. Anyone have any idea why that would be?
Langan is on a higher dose at night than during the day, so it would make sense if we were seeing it with the higher dose but I don't get seeing it when the only variable that's different is the time. Could it be a lower seizure threshold at night or something? Experts??
PS Feel free to check in on our September roll call and introduce yourself and the little man. I know everyone will be excited to have you join the "family" here!
09-10-2006, 08:52 PM
Could it be a lower seizure threshold at night or something?
I did mean to write about the timing. This is my take on it - the lower seizure threshold at night. Jen, you probably don't know, but Tom started with simple partial seizures. Dairy caused them to generalize - in his case he "switched" from simple partials to myoclonics. We removed dairy, and his seizures are back to simple partials (and we're not having that many of them, versus the daily myoclonics until the meds were doing their stuff). Anyway, traditionally, myoclonics are bad during either the dropping off to sleep stage and / or the waking up stage. I remember reading you should remain in bed after awaking for 1/2 hour or so to avoid them - gradual wakening. Of course, Tom didn't believe in that. (And, in the beginning, we noticed the jerks when Trileptal <which does NOT treat myoclonics> peaked for the morning dose.) Anyway, myoclonics are associated with sleep transitions, among other things.
And going along with all this, if he normally has nocturnal seizures, I would think that fits in with the tremors. Anyway, just my opinion.
09-10-2006, 11:35 PM
Ava just reached 25 mg BID this w/e o/ the past few weaks she has been very clumsy. Not sure if it the Lamicatl. But when she wakes up, she is very tremulous. It is only when she wakes and fades the longer she is awake.
Our neuro is going SUPER SLOOOOOW titrating.
09-12-2006, 05:55 AM
What happened with the lamictal jaev? did you make any changes or see any?
I would be really concerned if the neuro wasn't aware of the possibility of lamictal causing tremors.
09-14-2006, 10:07 PM
My four-year-old son...has been on Lamictal for almost 2 months now...He is currently on 50 mg of Lamictal in the morning and 50 mg before bed (and he weights 52 lbs).
Jaev, when did your son's neuro complete that latest increase in the dosage of lamictal? And, how long has it been since he took his final dosage of Keppra?
It's difficult and hard to accept, especially for parents of children with epilepsy, but everyone must be a guinea pig in order to determine what treatment works the best for them. Start on one medication and take a ride on the medication merry-go-round. If someone knows of a better way of finding out exactly what med will work for a person with epilepsy; how much of a dosage they'd need; what side effects could or will they experience, then please inform the doctors.
The reasons why I asked you the questions above is because if your son hasn't been on the 50mgs of lamictal for at least 2 weeks, then he might be experiencing minor side effects from the amount, which may take just a little more time for them to fade away. If he hasn't been off of the keppra for too long, then there may be just a small, or tinny-tiny amount of it still in his bloodstream, which is interacting with the lamictal.
Apparently, you've already informed the neuro about what your son is experiencing, which was the right thing to do. As for doing the increase in the dosage amount, my suggestion is to wait just a week or two longer to see if the shakiness fades away completely.
Just so you, and everyone knows, I was a member on the old BrainTalk communities, but mis-spelt the user name I wanted to use. Instead of batman, it turned out to be barman. Now that this one is up and running, someone told me about it and I registered with it just today, and...and, spelt my username correctly.
A few more things to add. I have epilepsy myself and am currently on both Lamictal and Keppra.
09-15-2006, 10:25 PM
our son was on Lamictal, up to 200mg at max, and we never had a problem with any tremors. He's now on Depakote and I'lve noticed when he's dehydrated, but drinking a couple bottles of water will resolve that within a few hours.
I'm so glad they got he board back up. I was so mad when it went down..:eek:
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.